Journal of Nonlinear Science

, Volume 22, Issue 5, pp 849–885 | Cite as

Bilinear Relative Equilibria of Identical Point Vortices

  • H. Aref
  • P. Beelen
  • M. Brøns


A new class of bilinear relative equilibria of identical point vortices in which the vortices are constrained to be on two perpendicular lines, conveniently taken to be the x- and y-axes of a Cartesian coordinate system, is introduced and studied. In the general problem we have m vortices on the y-axis and n on the x-axis. We define generating polynomials q(z) and p(z), respectively, for each set of vortices. A second-order, linear ODE for p(z) given q(z) is derived. Several results relating the general solution of the ODE to relative equilibrium configurations are established. Our strongest result, obtained using Sturm’s comparison theorem, is that if p(z) satisfies the ODE for a given q(z) with its imaginary zeros symmetric relative to the x-axis, then it must have at least nm+2 simple, real zeros. For m=2 this provides a complete characterization of all zeros, and we study this case in some detail. In particular, we show that, given q(z)=z 2+η 2, where η is real, there is a unique p(z) of degree n, and a unique value of η 2=A n , such that the zeros of q(z) and p(z) form a relative equilibrium of n+2 point vortices. We show that \(A_{n} \approx\frac{2}{3}n + \frac{1}{2}\), as n→∞, where the coefficient of n is determined analytically, the next-order term numerically. The paper includes extensive numerical documentation on this family of relative equilibria.


Ideal fluids Vortex dynamics Point vortices Relative equilibria Polynomials 

Mathematics Subject Classification

76B47 34M99 34B24 15A15 



H.A. thanks Peter Clarkson for correspondence regarding the integrable ODE mentioned in Sect. 6, and he thanks Kevin O’Neil for several comments regarding issues relevant to this work. This work was supported in part by a Niels Bohr Visiting Professorship at the Technical University of Denmark sponsored by the Danish National Research Foundation. Peter Beelen was partially supported by DNRF (Denmark) and NSFC (China), grant No. 11061130539.


  1. Aref, H.: On the equilibrium and stability of a row of point vortices. J. Fluid Mech. 290, 167–181 (1995). doi: 10.1017/S002211209500245X MathSciNetzbMATHCrossRefGoogle Scholar
  2. Aref, H., Vainchtein, D.L.: Asymmetric equilibrium patterns of point vortices. Nature 392, 769–770 (1998). doi: 10.1038/33827 CrossRefGoogle Scholar
  3. Aref, H., van Buren, M.: Vortex triple rings. Phys. Fluids 17, 057104 (2005), 21 pp. doi: 10.1063/1.1898143 MathSciNetCrossRefGoogle Scholar
  4. Aref, H., Newton, P.K., Stremler, M.A., Tokieda, T., Vainchtein, D.L.: Vortex crystals. Adv. Appl. Mech. 39, 1–79 (2003). doi: 10.1016/S0065-2156(02)39001-X CrossRefGoogle Scholar
  5. Calogero, F., Perelomov, A.M.: Asymptotic density of the zeros of Hermite polynomials of diverging order, and related properties of certain singular integral operators. Lett. Nuovo Cimento 23, 650–652 (1978). doi: 10.1007/BF02772774 MathSciNetCrossRefGoogle Scholar
  6. Clarkson, P.A.: Vortices and polynomials. Stud. Appl. Math. 123, 37–62 (2009). doi: 10.1111/j.1467-9590.2009.00446.x MathSciNetzbMATHCrossRefGoogle Scholar
  7. Dirksen, T., Aref, H.: Close pairs of relative equilibria for identical point vortices. Phys. Fluids Lett. 23, 051706 (2011). doi: 10.1063/1.3590740 CrossRefGoogle Scholar
  8. Havelock, T.H.: Stability of motion of rectilinear vortices in ring formation. Philos. Mag. Ser. 7 11, 617–633 (1931). doi: 10.1080/14786443109461714 Google Scholar
  9. Ince, E.L.: Ordinary Differential Equations. General Publishing Co., Toronto (1926); republished by Dover Publications, Inc., New York. ISBN 0486603490 Google Scholar
  10. Muir, T.: A Treatise on the Theory of Determinants. Constable & Co., London (1960). Revised and enlarged by W.H. Metzler; republished by Dover Publications, New York Google Scholar
  11. O’Neil, K.A.: Minimal polynomial systems for point vortex equilibria. Physica D 219, 69–79 (2006). doi: 10.1016/j.physd.2006.05.012 MathSciNetzbMATHCrossRefGoogle Scholar
  12. O’Neil, K.A.: Relative equilibrium and collapse configurations of four point vortices. Regul. Chaotic Dyn. 12, 117–126 (2007). doi: 10.1134/S1560354707020013 MathSciNetzbMATHCrossRefGoogle Scholar
  13. O’Neil, K.A.: Central configurations of identical masses lying along curves. Phys. Rev. E 79, 066601 (2009). doi: 10.1103/PhysRevE.79.066601 MathSciNetCrossRefGoogle Scholar
  14. O’Neil, K.A.: Collapse and concentration of vortex sheets in two-dimensional flow. Theor. Comput. Fluid Dyn. 24, 39–44 (2010). doi: 10.1007/s00162-009-0106-9 zbMATHCrossRefGoogle Scholar
  15. Saffman, P.G.: Vortex Dynamics. Cambridge University Press, Cambridge (1992). ISBN 052142058X zbMATHGoogle Scholar
  16. Stieltjes, T.J.: Sur certains polynômes qui verifient une équation différentielle. Acta Math. 6–7, 321–326 (1885). doi: 10.1007/BF02400421 MathSciNetCrossRefGoogle Scholar
  17. Szegö, G.: Orthogonal Polynomials, 4th edn. Colloquium Publications, vol. XXIII. American Mathematical Society, Providence (1975). ISBN 0821810235 zbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2012

Authors and Affiliations

  1. 1.Department of Engineering Science & MechanicsVirginia TechBlacksburgUSA
  2. 2.Department of MathematicsTechnical University of DenmarkKgs. LyngbyDenmark
  3. 3.Center for Fluid DynamicsTechnical University of DenmarkKgs. LyngbyDenmark

Personalised recommendations